Texas, 2019Rip Currents in Texas, May 26, 2019
May 26, 2019 · NWS HGX · 2 events in 2 counties and zones
Rip currents led to two fatalities along beaches in Matagorda and Brazoria Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rip currents led to two fatalities along beaches in Matagorda and Brazoria Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 11:48 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, May 26, 11:48 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1248 PM CDT Sun May 26 2019
.AVIATION...
Another breezy and gusty day with sct to bkn clouds likely in the
lower end of VFR through the rest of the afternoon. Should see
increase in MVFR cigs later tonight with a relaxing in the winds
some which will hold through most of the day tomorrow.
Evans
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT Sun May 26 2019/
DISCUSSION...
Eastern Texas weather under the continued suppressive control of
southeastern U.S.- centered upper ridging. One recent (minor) caveat
has been that of a slightly drier air mass recently advected in from
the Gulf upon southerly steering flow. Resultant lower 70 F dew
points will be best felt during the overnight hours as minimum
temperatures fall closer to their near 70 F late May standards.
Daily conditions remain carbon copy from the day before...upper 80s
to lower 90s by the early afternoon with mid afternoon %RHs
bottoming out in the bearable lower to middle 50 percentile. Another
caveat of note may be a slightly hazy appearance to the sky from
smoke emanating from fires burning in Mexico...from the east coast
around to Campeche and the Yucatan Peninsula. Expect the occasional
sprinkle or very brief early day shower across the southern third of
the CWA through Memorial Day.
Energy diving into the Great Basin from California will carve out
a large trough through tomorrow. Heading into Tuesday shortwave
disturbances will eject from this broad open wave trough and into
the north central Plains. This will aid in pulling the main
trough axis east and this will work on our currently anchored
southern U.S. ridging. At the same time another lobe of southern
energy will swing around from the west coast and into the Desert
Southwest...entering the Big Bend region early Wednesday. This
vort max will be entering a less stable, heated and more humid
Central and Eastern Texas environment. This energy will take a
northeastern ride up and over the East Gulf upper ridge. This
will be the impetus to a possible QLCS riding across Oklahoma and
northern Texas during the day Wednesday. As of now, this mesoscale
feature is anticipated to spit out cool pool-induced outflow
boundaries into our forecast area...increasing convective chances
into the moderate (40%) category on Thursday. Our downstream
Thursday environment will lack bulk shear but this will be made
up in the thermodynamics. Greater than 2k CAPE/-5 L.I./25-35 K
indices indicate widespread northern into central county daytime
thunderstorms. All of the above has to unfold through late May to
give the area the best chances for showers and storms on Thursday.
High pressure builds in from late Thursday on into the first
weekend of June. Models are all over the place concerning next
weekend's rain chances. All paint in light QPF both days as Texas
falls under a more zonal flow pattern. Overcast with periods of
light precip are plausible. Southern-based upper ridging expands
north into the state early next week and eventually centers over
the Gulf. This will set off another period of early June dry
weather. 31
MARINE...
Southeasterly to south winds should continue through Thursday
morning at 10-17kt increasing slightly Sunday night and again Monday
night. The SCEC up for the Gulf waters early this morning will be
ending at 12z. With that increase in winds will probably see the
SCEC return for Sunday night. Slight lessening in the Gulf waves
tonight/Sunday with some improvement in beach runup and slight
improvement in rip currents. Currently will maintain the Beach
Hazards statement through Monday afternoon for these Gulf facing
beaches. Tide levels should continue at 0.6 to 1.4 ft above normal.
Cold front or cold pool storms should drift down into SETX Thursday
and may even drift into the bays late Thursday night/Friday morning
before the boundary lifts back north. This would likely become a
focus for greater coverage with showers and thunderstorms. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 73 92 73 91 74 / 0 0 10 20 10
Houston (IAH) 72 90 74 91 76 / 0 0 10 20 10
Galveston (GLS) 77 86 78 87 78 / 0 10 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 26, 4:00 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
500 AM CDT Sun May 26 2019
TXZ436>438-271000-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
500 AM CDT Sun May 26 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
There is a continued risk for moderate to strong rip currents
along local area beaches. Always swim near a lifeguard and away
from rocks, jetties and piers.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Moderately strong rip currents will occur along local area beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ330-335-350-355-370-375-271000-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
500 AM CDT Sun May 26 2019
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Moderate onshore winds and elevated seas will persist. Small Craft
Exercise Cautions are possible early Memorial Day.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Overnight Small Craft Advisories may be required as winds and seas
restrengthen and lift, respectively.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Rip Current, Coastal Matagora
- When
- May 26, 4:00 PM CST
- Where
- Coastal Matagora forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
Sixteen year old male died while swimming off Matagorda Beach. He had rescued one friend, was trying to help another.
Rip Current, Coastal Brazoria
- When
- May 26, 8:00 PM CST
- Where
- Coastal Brazoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Seventeen year old male died while swimming off Surfside Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
- Damaging Winds in Ohio, May 26, 2019$39,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893049, 893044.